What should I do for my hypertension if I've been having less than ideal reactions to beta blockers and calcium channel blockers?
Patient :Hello. I am a 20 year old female that has recently been diagnosed with hypertension.Prior to medication, my resting pulse was around 90 and my bp sometimes went as high as 180/90. I am a vegetarian and try to watch what I eat, maintain a healthy weight, and exercise semi-regularly. Non-smoker, occasional drinker. I was first put on metoprolol but I was experiencing some unpleasant effects- anxiety and feeling of impending doom. I am normally a very laid back person so I alerted my cardiologist of this immediately. She promptly placed me on 30 mg Diltiazem 3 x day on Sat (3 days ago). That day I took the prescription as instructed but by the second pill I knew something wasn't right. I was having severe chest pain, fluttering and rapid pulse, difficulty breathing, sweaty palms, and flushing of the face. I went to the ER, and they ruled out heart attack or blood clot. BP was 145/90, pulse between 100-110 resting while I was there. I did not take the diltiazem yesterday and was feeling pretty well, but took one of the pills this morning after my bp started creeping back up and had the same symptoms again PLUS a crushing headache. I haven't been able to get in contact with my cardiologist since Friday and I'm wondering why I am having this reaction and perhaps other alternatives for treating my hypertension? Thanks!
Symptoms: chest pain, trouble breathing, flushing of face, sweaty palms, fluttering sensation, cold sensation in chest before pain (occasionally), headache
These Q&A’s are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.